MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE® SYNECOR PREPERITONEAL BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE® SYNECOR PREPERITONEAL BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number GKWR2025
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Abscess (1690); Unspecified Infection (1930); Discharge (2225); Tissue Breakdown (2681)
Date of Event 05/27/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).It should be noted that the instructions for gore® synecor intraperitoneal biomaterial use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® synecor intraperitoneal biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿.
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2019 whereby a gore® synecor intraperitoneal biomaterial was implanted.The complaint alleges that on (b)(6) 2019, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: open draining wound, mesh infection, abscess and wound debridement.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
B7: added medical history.D1: corrected brand name.H6: updated results code 2 for sterilization evaluation.Conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: on (b)(6) 2019: (b)(6) memorial hospital.(b)(6) , md.Operative report.Pre op diagnosis: incisional ventral hernia.Post op diagnosis: incisional ventral hernia measuring 7 cm x 15 cm.Procedure: robotic assisted laparoscopic abdominal wall reconstruction with repair of ventral incisional hernia with mesh; transversus abdominus myofascial component separation x2.Assistant: stephanie miller thomson, pa.Anesthesiologist: john a.Quina, md.Anesthesia: general anesthesia.Wound classification: class i: clean.Operative note: ¿patient is a 70 year old female who has a complicated surgical history related to prior lap band with subsequent removal for erosion and abdominal wall complications.She presented to me for complex incisional hernia of the abdominal wall.We discussed surgical options and the patient elected to proceed with minimally invasive abdominal wall reconstruction.The patient was seen in the preoperative holding area.The planned procedure was reviewed including the risks, benefits, and alternatives to the procedure.The patient expressed verbal understanding and consented to proceed as planned.The patient was brought to the operating room and placed in supine position.General anesthesia was administered.The table was broken to increase the distance between the hip and costal margin.All pressure points were padded appropriately.The surgical area was prepped in usual sterile fashion with ioban and a timeout was performed.A stab incision was made in the left upper quadrant and a veress needle was inserted.Saline drop test was normal and the abdomen was insufflated to 15 mmhg.The veress was exchanged for a 5 mm trocar, which was advanced under direct laparoscopic visualization.The patient was found to have a frozen abdomen and it required extensive lysis of adhesions to identify the left lateral abdominal wall.An 8 mm robotic trocar was placed in left lateral abdomen.This allowed access for further lysis of adhesions in the pelvis and upwards toward the left upper quadrant.An 8 mm trocar was placed in the left upper quadrant and an extended 8 mm robotic trocar was placed above the left hip.There was no obvious injury to the underlying viscera.The robot was docked.Additional lysis of adhesions was performed and the omentum taken off of the abdominal wall and out of the pelvis.Bowel was reduced from the hernia defect through careful lysis of adhesions.There was a cottage cheese type anterior abdominal wall with hernia defect measuring up to 7 cm x 15 cm in greatest dimension.I felt that it was in the patient¿s best interest to undergo a tar component separation to allow for a tension free closure of the abdominal wall.The posterior fascia was scored at the medial edge of the rectus muscle and the retrorectus plane was developed cephalad to the ribs and caudally towards the pelvis.Once this space was developed, the lateral neurovascular bundles were identified and spared.The fascia was scored just medial to these neurovascular bundles and the transversus abdominal musculature was divided with scissors.A full transversus abdominus release was performed by developing this plane laterally to the retroperitoneum, up to the costal margin and down below the arcuate line.Three right sided 8 mm robotic trocars were placed to mirror the left sided trocars.The left upper quadrant 8 mm trocar was exchanged for a 12 mm trocar and a 20x25cm piece of synecor mesh secured to itself with a silk suture was placed underneath the right sided trocars and secured laterally with a silk 2-0 suture.The robot was redocked to the right sided trocars.In a similar fashion, the left retrorectus plane was developed laterally to the neurovascular bundles.The fascia was scored to enter the transversus abdominal plane.This was again developed laterally to the retroperitoneum, up to the costal margin and down to below the arcuate line.A full tar fascial component release was performed bilaterally.The intraabdominal pressure was decreased to 10 mmhg.The anterior fascia was closed with two running 0 non absorbable v-loc sutures with minimal tension.The posterior fascia was closed with a running 2-0 absorbable v-loc suture.The silk securing the mesh was cut and the mesh was unrolled towards the left side and it provided good coverage and was nice and flat.The mesh was secured in four quadrants with 2-0 silk suture.All needles were removed.The robot was undocked and all instruments removed.Local anesthetic was infused and the skin closed with 4-0 monocryl suture and surgical skin glue.This concluded our procedure.The patient tolerated the procedure well and was transferred to pacu in stable condition.All instrument counts were correct.Stephanie thompson, pa was present and scrubbed for the entire procedure to assist with retraction, exposure, exchanging instruments and closure at the end of the case.Intake an output; output estimated blood loss: 20 ml.Specimen obtained: no.Complications: none.Tubes and drains: none.Condition: stable.Disposition: pacu.Procedure status: completed.¿ on (b)(6) 2019: (b)(6) medical center.Implant sticker.Gore® synecor preperitoneal biomaterial.Ref: gkwr2025.Sn: (b)(6).Expiration date: 2021-06-05.The records confirm a gore® synecor preperitoneal biomaterial (gkwr2025/18431360) was implanted during the procedure.On (b)(6) 2019: (b)(6) memorial hospital.(b)(6) , md.Operative record.Pre op diagnosis: abdominal wall abscess with infected mesh.Post op diagnosis: abdominal wall abscess with infected mesh.Procedure: explantation of abdominal wall mesh; washout of preperitoneal space with drain placement; drainage of abdominal wall abscess.Assistant: stephanie miller thompson, pa.Anesthesiologist: (b)(6) , md.Anesthesia: general anesthesia.Wound classification: class iv: dirty ¿ infected.Operative note: ¿patient is a 71 year old female who underwent robotic tar four month ago.She did well up until about one week ago, she noticed some purulent drainage from an abscess in her midline.Of note, the incisions from her hernia repair were all lateral.Local exploration in my office revealed exposed mesh.I recommended explantation of the infected mesh with drainage of her abdominal wall abscess.The patient was seen in the preoperative holding area.The planned procedure was reviewed including the risks, benefits, and alternatives to the procedure.The patient expressed verbal understanding and consented to proceed as planned.The patient was brought to the operating room and placed in supine position.General anesthesia was administered.All pressure points were padded appropriately.The surgical area was prepped in usual sterile fashion and a timeout was performed.An upper midline incision was made with a #10 blade.Cautery was used to divide the subcutaneous tissue down to fascia.A small anterior fascial defect was appreciated with exposed mesh.The midline fascia was partially opened to expose the underlying mesh.An abscess pocket was identified in the subcutaneous tissue at the superior aspect of the wound.This was fully opened and some chronically indurated fat was sharply excised with scissors.The central portion of the mesh, which was infected was not adhered to the surrounding fascia and was easily separated.The lateral edges, down to the inferior edge were all well incorporated.With careful sharp dissection, i removed all of the mesh.The posterior sheath, which had been closed separately, was left intact.Two small rents in this layer were closed with running 2-0 vicryl suture.This retrorectus space was then irrigated with dakins in saline.A drain was placed in this space and exited the right lower quadrant, then secured with 2-0 nylon.The anterior sheath was closed in the midline with multiple figure of eight 0 prolene sutures.Three #1 vicryl internal retention sutures were placed to further support the closure.The subcutaneous space was then irrigated.A separate drain was placed in this space, exited the left lower quadrant and secured with a 2-0 nylon.The skin was loosely approximated with staples and betadine wicks were placed between staples.A dry dressing was applied and this concluded our procedure.Stephanie thompson, pa was present and scrubbed for the entire case.Her assistance was needed for retraction and exposure throughout the case.The patient tolerated the procedure well and was transferred to pacu in stable condition.All instrument counts were correct.Intake and output: output estimated blood loss: 50 ml.Specimen obtained: yes, specimen details sent for analysis; yes, analysis details comment infected mesh.Complications: none.Tubes and drains: jp drain tube details, comment, right lower quadrant in retrorectus space; left lower quadrant in subcutaneous space.Condition: stable.Disposition: pacu.Procedure status: completed.¿ ??/??/??: [missing records: records for office visit with local exploration and exposed mesh were not provided.] on (b)(6) 2019: (b)(6) memorial hospital.(b)(6) , md.Pathology record.Spec#: (b)(4).Final diagnosis: ¿infected mesh material¿: gross examination only.Clinical data: abdominal abscess.Gross description: received in formalin labeled with the patient¿s name and designated ¿infected mesh¿ are multiple fragments of tan/brown fibroconnective soft tissue with an aggregate measurement of approximately 27.2 cm in greatest dimension.Benign appearing fibrous tissue appears to be encasing foreign mesh material.No particular lesion is grossly noted.This is a gross only description, no sections are submitted.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® synecor preperitoneal biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, pain, exposure (extrusion), bowel obstruction and recurrence.As with any surgical procedure, there are always risks of complications for surgical repair of hernias, with or without mesh, these may include but are not limited to, infection, inflammation, adhesion, fistula formation, seroma formation, perforation, wound dehiscence, wound complications, pain, bowel obstruction, ileus, revision/resurgery, device contraction, fever, hernia recurrence.¿ the gore® synecor preperitoneal biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.When operative infection is suspected, dissection of involved tissues should be considered.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated results code 1 for manufacturing evaluation.Conclusion code remains unchanged.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: on 08/17/2018: [missing records: records of prior study that ct scan was compared to were not provided.] on (b)(6) 2019: (b)(6), md.Consultation.70-year-old referred by (b)(6) for consultation of abdominal hernia; periumbilical and midline.Risk factors include chronic constipation, heavy lifting, history of hernias, obesity, previous abdominal surgery.She noticed hernias about a month ago, will protrude outward and reduce when she lays flat.Medical history: abdominal hernia, congestive heart failure, degenerative disc disease, degenerative joint disease, elevated liver function tests, non-insulin dependent diabetes mellitus, thyroid disease, gerd, depression, anemia.Surgical history: bladder tack, lap band placed, lap band removed, lumbar fusion, surgery for abscess on abdomen, tubal ligation, dilatation and curettage, fundoplication, knee replacement, appendectomy.Social history: never smoker, alcohol rarely.Medications: aspirin, hydrocodone-acetaminophen, omeprazole.Review of systems: positive fatigue, cough, abdominal pain, constipation.Weight 218.9 lbs., bmi 37.57.Abdomen: multiple healed abdominal scars.On valsalva, has a large protruding ventral hernia; it reduces and appears to have at least a 5cm defect.Difficult to assess whether she has second hernia near the umbilicus due to body habitus.Mildly tender to palpation.Impression: ventral incisional hernia, reducible.Difficult to fully assess extent of abdominal wall defects due to habitus, but has a least a 5cm supraumbilical defect.Discussed options for repair including open versus laparoscopic.Risk of recurrence is moderate given her obesity, but does not smoke or have diabetes [nurse reviewer note: discrepancy; medical history includes non-insulin dependent diabetes mellitus].Plan: obtain ct abdomen/pelvis to fully delineate abdominal wall anatomy, labs.On (b)(6) 2019: [facility ni].(b)(6), md.Radiology ct abdomen/pelvis with / without contrast.Indication: ventral incisional hernia.Impression: non-obstructing ventral abdominal hernia within the midline just above the level of the umbilicus.Contains anterior wall of mid transverse colon; new compared with prior study on (b)(6) 2018.Wall thickening of distal esophagus extending into gastric cardia; mass lesion cannot be excluded.Severe sigmoid diverticulosis without diverticulitis.Degenerative and postoperative changes lumbar spine.On (b)(6) 2019: (b)(6), md.Office notes.Follow up 22 days postoperative.Reports no pain, no complications with wound.Can ambulate without assistance.Associated symptoms include cough.Continues to wear abdominal binder as directed, takes pain medication as needed.Review of systems: positive cough, easy bruising, easy bleeding and hematoma.Weight 229 lbs., bmi 39.31.Abdomen: operative sites clean / dry / intact; midline fullness without evidence of recurrence; no tenderness.Impression / plan: status post robotic assisted abdominal wall reconstruction 3 weeks ago.Doing quite well with only minimal tenderness.No evidence of recurrence, infection or other complication.Wear abdominal binder for comfort only at this point.Gerd without esophagitis; taking omeprazole twice daily, continues breakthrough symptoms.Zantac to supplement omeprazole; likely related to lap band; referral to gastroenterology.Ct showed thickening of distal esophagus, inability to exclude mass lesion; could be related to prior lap band with erosion and subsequent removal.Refer to gastroenterology.On (b)(6) 2019: (b)(6), md.Office notes.Follow up hernia; periumbilical, radiation to epigastric.Describes as aching and ¿burning.¿ risk factors include chronic constipation, heavy lifting, multiple pregnancies, obesity, previous abdominal surgery.Symptoms aggravated by pressure to abdomen.States she was supposed to have shoulder surgery but cancelled due to elevated sedimentation rate; has been treated with prednisone.States esophagogastroduodenoscopy was cancelled; has constant pain above abdomen.States hernia has been present since lap band removal on (b)(6) 2018.Medications: aspirin, omeprazole, hydrocodone-acetaminophen.Weight 231.7 lbs., bmi 36.68.Abdomen: operative sites healed; midline bulge without apparent fascial defect.Impression / plan: status post robotic abdominal wall reconstruction four months ago.Doing well with only minor complaints.Gerd; taking proton pump inhibitor with good control of reflux symptoms.Discussed risks for reflux surgery; if satisfied with medical therapy wouldn¿t recommend reflux operation.Ventral incisional hernia; no apparent complications from hernia surgery.Does have midline bulge, common following robotic abdominal wall repair as there is some redundancy of the midline soft tissue when abdominal wall is brought together.No evidence of infection.No evidence of recurrence or other complication.Follow up as needed.On (b)(6) 2019: (b)(6), md.Office notes.Diagnosis: abdominal wall abscess, infected prosthetic mesh of abdominal wall, ventral incisional hernia.Follow up of wound; onset sudden, is worsening, wound is midline abdomen (supraumbilical).Context consists of obesity.Associated symptoms include erythema and pus-like drainage.Complains of drainage from abdomen; states area burst on wednesday, primary care provider obtained a culture and placed on augmentin.States continues to have drainage.Review of systems: positive fatigue, dyspnea, abdominal pain, decreased appetite, erythema, hematoma.Weight 212.3 lbs.Bmi 36.44.Abdomen: soft, tender only in upper midline, some purulent drainage from a small wound from remote surgery; in epigastrium there is an area of erythema and induration with tenderness, no overlying wound.Wound was anesthetized and opened up at bedside.Some pus returned.The underlying mesh was exposed at the base of wound.Impression / plan: abdominal wall abscess; status post abdominal wall reconstruction four months ago.Did well until sudden onset of abdominal pain and purulent drainage five days ago.Upon exploration of wound at bedside, there is obviously exposed mesh.Will require explantation of this mesh in operating room.Uncertain of etiology of infection as it is far away from all of her incisions from hernia repair and she is four months out from that surgery.Plan laparotomy with mesh explantation on monday; routine wound care for now.Will attempt to close abdominal wall primarily at time of surgery.Infected prosthetic mesh of abdominal wall; patient clearly not toxic from this.Continue antibiotics and daily dressing changes.On (b)(6) 2019: (b)(6) hospital.Lab.Wbc 10.7 h (4.0-10.0).On (b)(6) 2019: (b)(6), md.Discharge summary.Diagnosis: cutaneous abscess of abdominal wall.Discharge diagnosis: infected mesh, present on admit.Postoperative day 4 status post mesh explant.Improving and tolerating diet.Dakins wet to dry packing to midline incision daily; overall stable with no worsening of abdominal wall infection.Plan to discharge on augmentin by mouth for further antibiotic coverage.Surgical drain #2 intact with serosanguinous drainage.Encourage ambulation.Follow up outpatient next week for wound check.Hospital course: on (b)(6) 2019: surgery for infected mesh with removal and washout / surgical drain placement.Admitted for further pain control and antibiotics.On (b)(6) 2019: diet advanced to regular, wicks to abdominal incision removed; surgical drains continued.On (b)(6) 2019: physical therapy ordered for ambulation / strengthening.Midline incision with some increased type redness and drainage noted; continued monitoring and antibiotics.On (b)(6) 2019: midline incision with purulent type drainage; staples removed to midline incision and wet to dry packing with dakins started.On (b)(6) 2019: midline abdominal wound stable with improvement in overall drainage.Augmentin by mouth started.Plan for discharge to swb with continued dressing changes and antibiotics.Discharge exam: gastrointestinal; soft, non-distended, appropriately tender, dressing intact, more purulent type drainage from incision line / drain # 1.Drain #2 with serosanguinous drainage.Procedures: explantation of abdominal wall mesh; washout of preperitoneal space with drain placement; drainage of abdominal wall abscess.Discharge instructions: discharged to skilled nursing facility (b)(6).Swb.Maximum lifting weight 10 lbs.Daily wet to dry dakins packing to abdominal wound.On (b)(6) 2019: (b)(6), md.Office notes.10 days postoperative.Reports pain 10/10; using medication, having good response.Reports no complications with wound; surgical drain in place.Associated symptoms include abdominal pain, limping and swelling.Incision opened and packed.Abdomen: soft, nondistended, drain removed; midline open, fascia intact some fibrinous exudate at wound base, no erythema or purulence appreciated; some ischemic changes to wound edge, skin and fat.Impression: doing well without evidence of infection at this time.Has a large wound that will take some time to heal.Plan: continue daily wet to dry dressing changes with normal saline.Check wound in a few weeks, may debride wound edges at that time.On (b)(6) 2019: (b)(6), md.Office notes.30 days postoperative.Reports incisional pain 8/10 and occurring persistently; using medication as needed and having fair response.Reports no complications with the wound.Can ambulate with wheelchair.No indwelling devices.Residing at brooks county swingbed.Continues augmentin, continues daily dressing changes.States is an area of concern right lower abdomen that has come up over the weekend; is hard and tender.Eating, having daily bowel movements.Exam: overall appearance; frail, obesity.Abdomen; open abdominal wound, some necrotic fat on edges, midline fascia intact with good granulation base; right lower quadrant with 5 cm area of fat necrosis, no overlying erythema.Debridement ulcer / wound: debridement, skin, first 20 sq cm or less performed on the abdomen.All necrotic and dead tissue was excised down to the partial thickness of the skin until viable, bleeding tissue was encountered.Normal saline wet to dry kerlix placed in wound, covered with dry gauze.Impression: status post mesh explantation and drainage abdominal wall abscess.Doing well without evidence of infection.Necrotic skin and fat sharply debrided at bedside.Right lower quadrant fat necrosis was aspirated but no drainage returned.Wound bed otherwise clean and granulating well.Plan: no further need for dakins.Will order wound vac placement to try to expedite wound healing.Will need white sponge over fascia and black sponge on top of this.Follow up for wound check / dressing change 1 month.On (b)(6) 2019: (b)(6) hospital.Microbiology.Source: abdomen.Gram stain: no epithelial cells seen.Sparse polys seen.Sparse proteinaceous material noted.Few gram positive cocci in pairs.Few gram-positive rods.Culture wound: moderate mixed skin and enteric flora.Isolates and sensitivity results: organism 01 moderate methicillin resistant staphylococcus aureus.This organism does not demonstrate inducible clindamycin resistance in vitro.Previous value was 01 staphylococcus aureus, verified by i / aut.Source: blood.Culture blood fan: no growth after 5 days incubation.Culture blood fan #2: no growth after 5 days incubation.On (b)(6) 2019: (b)(6), md.History & physical.Chief complaint: foul drainage from open abdominal surgical wound.Chronic abdominal wall abscess after hernia repair with mesh-followed by dr.(b)(6) and wound care.Saw wound care yesterday who felt like drainage was changing in becoming foul-additionally, worsening pain right lower abdomen and under pannus in this area concern for a hardened mass under the skin-reports there was an attempt to aspirate this without success and has become more painful.Sent to emergency room for evaluation.Lab reveals stable white blood cell count; off antibiotics for a couple weeks.Initially hypotensive in emergency room; improved with iv fluids.Temperature 100.7.Dr.(b)(6) asked hospitalist group to admit patient to facilitate further surgical evaluation.Patient very lethargic.Ct abdomen / pelvis pending.Of note, patient fell, has right humerus fracture; surgery pending.Surgical history: hysterectomy, revision of gastric bypass.Review of systems: pain right abdominal wall with hard mass palpable under the skin; says there is concern this is a hematoma or developing abscess.Exam: non-toxic appearing, but difficult to keep awake.Abdomen; large, softly palpable with the exception of hardened palpable mass right lower pannus-open mid abdominal wound packed with gauze, foul-smelling drainage but not excessive amounts, surrounding tissue cellulitis.Small area of bruising skin surface above hardened palpable mass right pannus.Impression/plan: surgical wound infection; admit to surgical services-imcu at least overnight because of labile blood pressure / lethargy.Encephalopathy-suspect infectious; treat underlying infection.Open wound, history abdominal wall abscess, sepsis; blood cultures, wound cultures reviewed-zosyn and vancomycin given in emergency room, will change to cefepime and continue vancomycin.Low blood pressure, septic shock; responding to iv fluids, hold antihypertensives.Anemia; daily cbc.Gerd; protonix while in icu.Paroxysmal atrial fibrillation on aspirin; continue.On (b)(6) 2019: (b)(6), md.Radiology ct abdomen / pelvis with contrast.Indication: abdominal pain, abscess.Findings: fatty infiltration of liver.Stomach is collapsed with secondary wall prominence / thickening.No bowel obstruction.No free intraperitoneal fluid, no abscess.Small region of probable chronic fat necrosis within left anterior abdominal omental fat.Pelvic phleboliths.Large open anterior abdominal wall wound.No abscess.Anterior abdominal wall subcutaneous fat scarring.Streak artifacts due to obesity which limit study.On (b)(6) 2019: (b)(6), md.History & physical.Complaint: increased smell of wound 2 days.Status post complex hernia repair on (b)(6) this year.On (b)(6) this year, developed infection requiring mesh removal and development of open wound.Has been undergoing dressing changes per home health care with last change on (b)(6)2019.Hospitalist note says that she has gone to wound care she has knocked wound care recently in fact called her home health care person yesterday complaining of wound having increased odor; told to go to emergency room.On-call physician not notified of this, she ultimately came in with questionable wound infection.Ct scan showed no evidence of abscess.White count normal, no fever or increased temperature.Admitted for wound infection but really does not have one.Wound looks reasonably well but may need increased dressing changes to more once or twice daily.Medical history: paroxysmal atrial fibrillation on aspirin, chronic anemia, chronic abdominal wall abscess after hernia repair with mesh, subsequent mesh removal-open wound followed by wound care.Documentation of non-insulin dependent diabetes mellitus, however patient deny this-states episodes of hypoglycemia.Weight 95.8 kg, bmi 38.63.Gastrointestinal: large pannus present, obese.Surgical incision at midline.Open wound abdomen; primary wound measuring externally approximately 10 cm in length by 12 cm in width, irregular edges with satellite lesion approximately 3 cm below this that measures approximately 2 cm x 10.5 cm that appears to be ongoing underlying ischemic/fat necrosis type changes.Periwound shows mild pinkish erythema but no obvious gross infections.Underlying tissue has undermining in all directions from 12:00 to 12:00 pm in varying lengths.Exposed sutures noted in fascia consistent with prolene type sutures.There is also an area of hardened fat/possible fat necrosis in the right pannus region.No gross purulence, some foul odor but this is probably more related to protein breakdown from underlying necrotic fat / tissue.Labs reviewed; white blood cell count normal, no gross evidence of infection.Chronic anemia noted; previously discussed on multiple notes.Albumin 2.8 indicating some chronic nutrition related issues which would be expected with large open wound.Impression/plan: large open abdominal wound after removal of infected mesh; plan dressing changes, discuss with dr.(b)(6).Obesity; stable.Chronic anemia; stable, observe.Mild chronic malnutrition, consistent with large open wound; plan modulated protein diet with increasing protein levels given large open wound in this acting as a protein sink.On (b)(6) 2019: (b)(6), md.Discharge summary.Discharge diagnosis: large open abdominal wound after removal of infected mesh for late infection.Undergoing dressing changes; recently switched over by home health to wet to dry from npwt device.Plan: wet to dry with dakins for now; plans to switch to npwt once wound base improved.Abdominal wound stable with good granular wound base with stable area of fat necrosis.Outpatient follow up 1 week for wound check.Discharge medications: aspirin, lipitor, iron, lasix, levothyroxine, lopressor, omeprazole, oxycodone-acetaminophen, paxil, potassium, tizanidine.Hospital course: on (b)(6) 2019: admitted with worsening of abdominal wall; started on iv antibiotics.On (b)(6) 2019: abdominal wound with known fat necrosis debrided at bedside; wet to dry dressing started, physical therapy for strengthening.On (b)(6) 2019: seen by wound care; (b)(6) wet to dry dressing changes started.On (b)(6) 2019: wound stable, dressing changes continued.On (b)(6) 2019: discharge home today with home health for dressing changes and physical therapy for continued strengthening.Discharge exam: large pannus.Intertrigo noted under breasts and pannus, obese.Open wound at the midline with fat necrosis.No true erythema, no signs of infection.On (b)(6) 2019: (b)(6), md.Office notes.Abdominal wall abscess; follow up surgery.Reports pain 8/10, no complications with wound.Activity level back to preoperative level.(b)(6) health doing dressing changes 3 times / week; next week will go to 2 times / week.Reports wound healing well.Weight 206.2 lbs, bmi 35.39.Abdomen: 8x8 cm midline wound with good granulation base, prolene sutures in fascia visible; no purulence or erythema; 2x2 cm opening just inferior to wound, also without erythema or drainage.Impression / plan: chronic abdominal wall abscess.Prior abdominal wall reconstruction with delayed presentation for mesh infection.Required mesh explantation, primary closure of fascia and subsequent open wound management.Had done well with wet to dry dressing changes.Wound getting smaller, no evidence of infection.Continue daily wet to dry dressing changes with saline now.Recently started on prednisone for elevated sedimentation rate-unfortunately, this may slow down healing of her midline wound.Follow up 3 weeks for wound check / dressing change.On (b)(6) 2019: (b)(6), md.Office notes.Follow up wound.Reports redness and tenderness at bottom of wound, small amount of drainage.Patient doing dressing changes; home health comes 1 time / week.Positive constipation.Prednisone discontinued.Abdomen: soft, nontender, nondistended, 8x7 cm wound with 1 cm wound just inferior to this with healthy skin bridge between, wound bed well granulated without drainage or erythema, prior fat necrosis has resolved; sutures in fascia remain.Impression/plan: chronic abdominal wound; slowly healing.No evidence of infection at this time.Continue twice daily wet to dry dressing changes.Follow up 1 month.On (b)(6) 2019: (b)(6), md.Office notes.Follow up abscess.Home health comes once / week, patient is changing dressing every day.Reports it seems ¿hole is filling in¿.Still having some red / yellow drainage.Occasional pain but overall improving.Abdomen: 7x7 cm midline wound from prior 8 cm wound; good granulation tissue with exposed suture at base of wound; no erythema or drainage; 1-2 cm wound just inferior to this with healthy skin bridge between wounds.Impression / plan: chronic wound abdomen slowly healing; currently without evidence of infection.Wound smaller since last month at 7x7 cm in greatest dimension.Continue wet to dry dressing changes.Follow up 3 months.On (b)(6) 2019: (b)(6), md.Office notes.Wound midline abdomen; improving.Context consists of friction / rubbing and obesity.Abdomen: sutures removed from midline wound; wound measured at 7 cm in greatest dimension; no erythema or drainage; good granulation bed, 1.5 cm wound just inferior to larger wound with healthy skin bridge between.Impression/plan: recovering well, no evidence of infection.Suture material removed from wound.Wound contracting down well; continue dressing changes.Follow up 1 month.On (b)(6) 2019: (b)(6), md.Office notes.Follow up wound; onset 7 months ago.Context consists of chronic edema, infrequent position changes and obesity.Treatment consists of padding, wound care and dressing changes.Integumentary: skin lesion, healing midline abdominal wound.[nurse reviewer note: incomplete record].A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the instructions for gore® synecor preperitoneal biomaterial use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® synecor preperitoneal biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: health effect impact code: f1903: device explantation.H6: medical device component: g04089: mesh /g04053: fiber.This claim was withdrawn, and the alleged product complaint is no longer being pursued at this time.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.No further investigation is required at this time.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® synecor preperitoneal biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.Medical records that indicate mesh exposure may reflect abdominal wall wound dehiscence as a function of a patient¿s poor tissue quality or loss of anchorage of fixation or may be related to individual patient comorbidities, and technical and/or procedural aspects of the repair.These factors include, but are not limited to, fixation type, suture technique, type of and tension on the incision, and wound classification at time of procedure.Post-operative factors such as the development of a post-operative infection, an incision and drainage procedure, or wound packing could result in mesh exposure.Additionally, patient comorbidities that could influence wound dehiscence leading to mesh exposure include, but are not limited to, smoking and obesity.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions: d17: appropriate code/term not available for ¿withdrawn complaint¿.H6: health effect impact code: f1903: device explantation.H6: medical device component: g04088: membrane.This claim was withdrawn, and the alleged product complaint is no longer being pursued at this time.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.No further investigation is required at this time.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® synecor preperitoneal biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.Medical records that indicate mesh exposure may reflect abdominal wall wound dehiscence as a function of a patient¿s poor tissue quality or loss of anchorage of fixation or may be related to individual patient comorbidities, and technical and/or procedural aspects of the repair.These factors include, but are not limited to, fixation type, suture technique, type of and tension on the incision, and wound classification at time of procedure.Post-operative factors such as the development of a post-operative infection, an incision and drainage procedure, or wound packing could result in mesh exposure.Additionally, patient comorbidities that could influence wound dehiscence leading to mesh exposure include, but are not limited to, smoking and obesity.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® SYNECOR PREPERITONEAL BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
rena gros
1500 n. 4th street
9285263030
MDR Report Key9273506
Report Number3003910212-2019-00457
Device Sequence Number1935096
Product Code FTL
UDI-Device Identifier00733132638727
UDI-Public00733132638727
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K152609
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 06/27/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/05/2021
Device Model NumberGKWR2025
Device Catalogue NumberGKWR2025
Device Lot Number18431360
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Not provided
Not provided
Initial Report FDA Received Date11/04/2019
Supplement Report FDA Received Date12/03/2019
01/08/2020
04/06/2020
06/08/2022
06/27/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/06/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age71 YR
Patient SexFemale